Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 150, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2002, 3:31 PM CDT for Union County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 23, 2002, 4:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Union County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:40 PM CDT | Thunderstorm Wind | New Albany, MS | Some trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1626 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
510
WUUS54 KMEG 232031
SVRMEM
MSC145-232100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT TUE JUL 23 2002
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNION COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 400 PM CDT.
* AT 328 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
MYRTLE...MOVING SOUTHEAST AT 25 MPH.
TREES WERE REPORTED DOWN JUST SOUTH OF POTTS CAMP IN MARSHALL
COUNTY WITH THE PASSAGE OF THIS STORM.
* CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE...
PINEDALE...
NEW ALBANY...KEOWNVILLE...
NEW HARMONY...
BLUE SPRINGS...
.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.
LAT...LON 3465 8912 3451 8927 3439 8922 3439 8905
3439 8876 3456 8885What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:30 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 23, 3:30 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CDT TUE JUL 23 2002 .UPDATE... HAS GROWN RAPIDLY BUSY AS STORMS FIRE IN UNSTABLE AIRMASS. SEVERAL REPORTS OF MINOR DAMAGE HAVE BEEN RECEIVED WITH LINE MOVING THROUGH NRN MS. WILL SPLIT THIS GROUP OFF AND LABEL TSTMS LIKELY IN A REMAINDER OF THE AFTERNOON GROUP...THEN LEAVE OVERNIGHT POPS AS PREVIOUSLY ADVERTISED. AM A BIT CONCERNED ABOUT EWD DEVELOPMENT OF CONVECTION OVER NCNTRL AR...BUT WILL CONTINUE TO CARRY 20 POPS UNLESS SOMETHING CHANGES BEFORE ISSUANCE. .PREVIOUS DISCUSSION... WARM AND STICKY DAY ACROSS THE MID SOUTH. EARLY AFTN SFC DEWPT 63 AT SGF...76 AT MEM. SAFE BET THAT CDFNT IS SOMEWHERE IN BETWEEN. STORM COVERAGE NEVER REALLY PANNED OUT THE WAY WE PLANNED...THOUGH DEVELOPMENT HAS NOW OCCURRED OVER SERN HALF OF CWFA. THE FRONT IS NOT THROUGH...SO DONT THINK WERE OUT OF THE WOODS JUST YET. CDFNT WILL MAKE SLOW PROGRESS SOUTH AND EAST BUT IS PROBABLY ALREADY IN THE PROCESS OF BECOMING DIFFUSE...AND WILL BE WASHED OUT BY TOMORROW AFTERNOON AT THE LATEST. FIRST PD POPS TO BE BASED ON RADAR TRENDS MOSTLY...WILL LIKELY LEAVE SECOND PD POPS SIMILAR TO PREV FORECAST. THEN THE STORM TRACK SHIFTS NORTH AND NOTHING HAS MUCH OF A CHANCE OF GETTING HERE. SO WE GO BACK TO WHAT WE EXPECT IN THE SUMMER...HAZY HOT AND HUMID...STARTING FRIDAY. CANT RULE OUT A STORM OR TWO ANY DAY...BUT PLAN TO LEAVE FORECAST DRY AFTER SECOND PERIOD DUE TO LIMITED...IF ANY...COVERAGE. GUT FEELING IS IF ITS GOING TO RAIN AT ALL...IT WOULD BE THU...GFS/ETA BOTH INDICATE ONE LAST U/L IMPULSE MOVING THROUGH BEFORE U/L RIDGE FIRMLY ESTABLISHES FOR THE WEEKEND. AGAIN THOUGH...COVERAGE WOULD PROBABLY BE LIMITED...AND SO WILL NOT INCLUDE POPS IN FCST ATTM. IN EXTENDED...GFS TRIES TO CREATE WEAKNESS IN RIDGE VIA U/L LOW APPARENTLY CAUSED BY FEEDBACK. SO WILL KEEP WARM AND DRY. WITH RIDGE FIRMLY OVERHEAD...UPPER 90S FOR HIGHS ARE NOT OUT OF THE QUESTION OVER THE WEEKEND WITH HEAT INDICES 105-110. WELCOME BACK TO SUMMER. PRELIM DIGITS... MEM 74/90/73/92/75/94 22-111 MKL 71/89/67/90/70/92 221111 JBR 71/91/68/93/72/94 21-111 TUP 74/90/71/90/72/93 541111 .MEG...NONE. JE/23
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:18 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc | 42 min |
| Jul 23, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.